Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 409, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2009, 6:26 PM CDT for Marion County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2009, 6:26 PM CDT (23:26 UTC)
- Expired
- Jul 30, 2009, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2428 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 302326
SVRBMX
ALC093-310000-
/O.NEW.KBMX.SV.W.0409.090730T2326Z-090731T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT THU JUL 30 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITY OF HAMILTON...
* UNTIL 700 PM CDT
* AT 626 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
30 MILES WEST OF WESTON TO 21 MILES WEST OF WESTON TO 23 MILES WEST
OF WESTON...AND MOVING NORTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WESTON AND 6 MILES NORTHWEST OF HAMILTON BY 700 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3433 8793 3412 8794 3414 8820 3418 8820
3431 8818 3433 8816
TIME...MOT...LOC 2326Z 240DEG 32KT 3434 8850 3419 8839
3405 8839
$$
751 follow-up statement
000
WWUS54 KBMX 302348
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT THU JUL 30 2009
ALC093-310000-
/O.CON.KBMX.SV.W.0409.000000T0000Z-090731T0000Z/
MARION AL-
648 PM CDT THU JUL 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MARION COUNTY...
AT 648 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES NORTH OF SHOTSVILLE TO SHOTSVILLE TO WESTON...OR ALONG A LINE
EXTENDING FROM RED BAY TO 11 MILES SOUTH OF RED BAY TO 8 MILES WEST
OF HAMILTON...MOVING NORTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WESTON AND HAMILTON BY 655 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3433 8793 3414 8794 3412 8797 3414 8820
3418 8820 3431 8818 3433 8816
TIME...MOT...LOC 2348Z 242DEG 34KT 3445 8812 3429 8811
3415 8811
$$
75What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:18 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 30, 3:18 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 318 PM CDT THU JUL 30 2009 .DISCUSSION...AN ACTIVE NIGHT SETTING UP ACROSS ALABAMA AS AN UNUSUALLY STRONG SHORT WAVE TROF OVER THE ARLATEX REGION LIFTS ENE AND PUSHES A WEAK SURFACE FRONT INTO NORTH ALABAMA LATER TONIGHT. NOT ONLY IS THERE SIGNIFICANT UPPER LEVEL LIFT ASSOCIATED WITH THIS SYSTEM...A SURFACE LOW IS FORECAST TO MOVE ACROSS WESTERN TENNESSEE AND DEEPEN. THE INCREASING LOW FLOW WILL CAUSE FAVORABLE WIND PROFILES FOR ROTATING SUPERCELLS AND ISOLATED TORNADOES. ONCE THE SURFACE BOUNDARY MOVES INTO NW ALABAMA AFTER MIDNIGHT...THERE IS ALSO THE POSSIBILITY OF HEAVY RAINFALL NORTH OF I-20. THE DECISION WAS MADE TO NOT ISSUE A FLASH FLOOD WATCH BASED ON THE LACK OF ANY SIGNIFICANT RAINFALL ACROSS NW COUNTIES DURING THE PAST FEW DAYS. HOWEVER...RAINFALL AMOUNTS COULD REACH 3 INCHES IN SOME AREAS...SO LOCALIZED FLOODING A POSSIBILITY. THE FRONT WILL STALL OUT ACROSS CENTRAL ALABAMA ON FRIDAY WHICH MEANS HIGH RAIN CHANCES WILL CONTINUE FOR MOST AREAS. DUE TO EXPECTED CLOUD COVER AND WEAKENING LOW LEVEL INFLOW SOUTH OF BOUNDARY...THE PRIMARY THREAT ON FRIDAY WILL BE HEAVY RAINFALL.. BUT STRONG STORMS POSSIBLE IF ENOUGH SUNSHINE CAN BREAK OUT AND WARM SURFACE TEMPERATURES. MAIN UPPER TROF WILL PASS SOUTH OF AREA FRIDAY NIGHT WITH DRIER MID LEVEL SPREADING ACROSS CENTRAL ALABAMA....AND LOWERED RAIN CHANCES FRIDAY NIGHT AND SATURDAY. NEXT SHORT WAVE TROF WILL AFFECT AREA SATURDAY NIGHT AND SUNDAY. KEPT RAIN CHANCES AT OR BELOW 50 PERCENT BOTH PERIODS...BUT MAY NEED TO BE RAISED IF MODELS CONTINUE TO SHOW A STRONGER SYSTEM. NEXT WEEK...GFS AND ECMWF MODELS INDICATE UPPER RIDGE OVER TEXAS COULD SHIFT JUST ENOUGH EASTWARD TO BREAK CURRENT WET PATTERN...BUT A NORTHWEST FLOW PATTERN CAN ALSO BE AN ACTIVE WEATHER MAKER FOR THE SOUTHEAST STATES. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. CEILINGS SHOULD CONTINUE TO RISE TO VFR ACROSS THE AREA OVER THE NEXT HOUR OR SO. VFR CONDITIONS SHOULD CONTINUE THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO SHOW UP ON RADAR EARLY THIS AFTERNOON AND THEY WILL CONTINUE TO DEVELOP AND MOVE EASTWARD OVER CENTRAL ALABAMA THROUGH THE REMAINDER OF THE AFTERNOON. MENTIONED VCTS AT ALL SITES AS ACTIVITY WILL BE HIT OR MISS AT BEST. AN UPPER LEVEL SHORT WAVE TROF WILL APPROACH THE AREA FROM THE WEST LATE THIS EVENING...AND WILL PUSH EASTWARD ACROSS THE NORTHERN HALF OF CENTRAL ALABAMA DURING THE OVERNIGHT HOURS. CIGS WILL LOWER TO MVFR AS THIS SYSTEM MOVES THROUGH. CONFIDENCE IS PRETTY HIGH IN THE AMOUNT OF RAIN COVERAGE WITH THIS SYSTEM SO KEPT TSRA WORDING IN ALL NORTHERN TAFS. CONFIDENCE HOWEVER IS LESS IN HOW OR IF THIS SYSTEM WILL AFFECT MGM AND TOI. AT THIS TIME IT LOOKS AS THOUGH THE MAJORITY OF THE OVERNIGHT ACTIVITY WILL STAY TO THE NORTH OF THIS AREA. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 72 85 68 90 70 / 70 60 20 30 50 ANNISTON 72 86 70 90 71 / 60 70 20 30 40 BIRMINGHAM 75 86 72 89 73 / 70 60 20 30 50 TUSCALOOSA 74 87 70 91 73 / 70 60 20 40 50 CALERA 73 85 71 89 73 / 60 60 20 40 40 AUBURN 72 85 71 86 71 / 40 80 40 40 40 MONTGOMERY 75 88 73 91 74 / 40 80 30 40 40 TROY 73 87 72 89 73 / 40 80 30 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 30, 12:13 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1213 PM CDT THU JUL 30 2009 ALZ011>015-017>050-310200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1213 PM CDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. CLUSTERS OF THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAIN...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING THROUGH 8 PM THIS EVENING. THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE AFTER 8 PM TONIGHT AS A STORM SYSTEM APPROACHES FROM THE WEST. THE THREATS WILL INCLUDE DAMAGING STRAIGHT LINE WINDS...HEAVY RAINFALL PRODUCING FLASH FLOODING... AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT AREA WILL BE HIGHEST ALONG I-20 AND NORTHWARD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE AREA WIDE AGAIN ON FRIDAY. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL...ALTHOUGH FREQUENT LIGHTNING STRIKES AND A FEW WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TONIGHT.
In the hours before
Local storm report, Jul 30, 5:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG 4 WNW STAR 33.70N 88.24W
07/30/2009 LAMAR AL EMERGENCY MNGR
TIN ROOFING PEELED UP ON A BARN. WINDS ESTIMATED AT 50
MPH.
&&
MGRANTHAMSpecial weather statement, Jul 30, 5:43 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 PM CDT THU JUL 30 2009 ALZ042-044-302315- LOWNDES-MONTGOMERY- 543 PM CDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES UNTIL 615 PM CDT... AT 542 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FORT DEPOSIT...MOVING NORTHEAST AT 35 MPH. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FORT DEPOSIT. CALHOUN. DAVENPORT. STRATA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 30, 6:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL WINFIELD 33.93N 87.80W
07/30/2009 E0.88 INCH MARION AL PUBLIC
NICKEL SIZE HAIL REPORTED IN WINDFIELD.
&&
MGRANTHAMLocal storm report, Jul 30, 6:02 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL WINFIELD 33.93N 87.80W
07/30/2009 E0.88 INCH MARION AL PUBLIC
NICKEL SIZE HAIL REPORTED IN WINFIELD.
&&
MGRANTHAMLocal storm report, Jul 30, 6:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT THU JUL 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 4 SW HUBBERTVILLE 33.79N 87.80W
07/30/2009 FAYETTE AL EMERGENCY MNGR
POWERLINES AND TWO TREES DOWN NEAR THE INTERSECTION OF
HIGHWAY 171 AND CAMP COMFORT ROAD.
&&
MGRANTHAMSpecial weather statement, Jul 30, 6:07 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CDT THU JUL 30 2009 ALZ017-018-020-302330- BLOUNT-CHEROKEE-ETOWAH- 607 PM CDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...CHEROKEE AND ETOWAH COUNTIES UNTIL 630 PM CDT... AT 605 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SNEAD TO 6 MILES NORTH OF REECE CITY TO PIEDMONT...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ONEONTA TO 8 MILES SOUTHEAST OF BOAZ TO PIEDMONT... MOVING NORTHEAST AT 25 MPH. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WILSONIA. SPRING GARDEN. SARDIS CITY. TENNALA. WEISS DAM. SAND ROCK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:19 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 26 min |
| Jul 30, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker | 35 min |
| Jul 30, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 29 min |
| Jul 30, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 33 min |
| Jul 30, 6:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion, Pickens | 53 min |
| Jul 30, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 29 min |
| Jul 30, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.